Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 5, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 10, 2003, 9:23 PM CDT for Dodge County, Jefferson County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 9:23 PM CDT (02:23 UTC)
- Expired
- May 10, 2003, 10:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Dodge County, WI, Jefferson County, WI
The radar
The Milwaukee radar (KMKX), 27 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 8:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
139
WUUS53 KMKX 110223
SVRMKX
WIC027-055-110300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
922 PM CDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DODGE COUNTY IN SOUTHEAST WISCONSIN
JEFFERSON COUNTY IN SOUTHEAST WISCONSIN
* UNTIL 1000 PM CDT
* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES EAST OF JEFFERSON...MOVING NORTHEAST AT
45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WATERTOWN AT 920 PM CDT.
CLYMAN AT 930 PM CDT.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING.
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
LAT...LON 4304 8899 4290 8879 4306 8857 4329 8854
4335 8899
$$
HENTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:25 PM CDT, 6 hours 58 minutes earlier.
Area forecast discussion, May 10, 2:25 PM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
225 PM CDT SAT MAY 10 2003
MAIN FORECAST CONCERN IS ON SEVERE POTENTIAL EARLY TONIGHT...THEN ON
STRONG WINDS AROUND INTENSIFYING LOW.
SURFACE TRACK WILL DETERMINE POTENTIAL OF SEVERE. IF ETA VERIFIES
WITH THE TRACK INTO SW WI EARLY TONIGHT...THEN SEVERE THREAT OVER
THE FORECAST AREA WILL BE BIGGER CONCERN THAN THE MORE E GFS TRACK.
PREFER ETA AT THIS MOMENT BASED ON WATER VAPOR IMAGERY WITH
APPROACHING SHORT WAVE. ALSO INTENSIFYING SYSTEMS OFTEN TAKE THE
FARTHER WEST TRACK.
CLEARING OVER SOUTHERN WI WILL HELP IN DESTABILIZATION...BUT MAIN
INGREDIENT WILL BE STRONG DYNAMICS AND SHEAR WITH RAPIDLY
INTENSIFYING SYSTEM. INSTABILITY IS RATHER WEAK...BUT THIS MAY BE
MORE DUE TO MODELS GENERATING PRECIPITATION AND A MORE MOIST
ADIABATIC LAPSE RATE. IN REALITY CAPE MAY BE HIGHER THAN MODELS
INDICATE.
WITH STRONG LOW LEVEL SHEAR...WITH 1 KM HELICITIES AROUND 280...A
FEW TORNADOES ARE NOT OUT OF THE QUESTION. ALSO STRONG
WINDS...ESPECIALLY AS OCCLUSION TAKES PLACE. EXPECT MAIN SEVERE
THREAT THIS EVENING THROUGH AROUND 2 AM.
STRONG WINDS REACHING ADVISORY CRITERIA LATE TONIGHT TOWARD MORNING
AND CONTINUING SUNDAY.
IN THE DAY 3 THROUGH 5 PERIOD HAVE ADJUSTED FORECAST TOWARD THE NEW
GFS...IN KEEPING BRINGING NEXT SHOWER POTENTIAL TUESDAY NIGHT AND
WEDNESDAY.
.MKX...WIND ADVISORY LATE TONIGHT AND SUNDAY
ZONES 046-047-051-052-056>060-062>072
HENTZHazardous weather outlook, May 10, 2:05 PM CDT, 7 hours 18 minutes before
WIZ046-047-051-052-056>060-062>072-110915- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 205 PM CDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ROUGHLY SOUTH OF A LINE FROM JANESVILLE TO MILWAUKEE. NORTH OF THE LINE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REST OF SOUTHERN WISCONSIN. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE...WITH AN ISOLATED TORNADO. A WARM FRONT IN CENTRAL ILLINOIS WILL MOVE NORTH INTO SOUTHERN WISCONSIN THIS EVENING...AS LOW PRESSURE IN NORTHERN MISSOURI REACHES SOUTHWEST WISCONSIN OVERNIGHT. THE AIRMASS OVER SOUTHERN WISCONSIN WILL BECOME MORE UNSTABLE LATE THIS AFTERNOON AND EVENING ...AS SOUTHERLY WINDS PUSH MOISTURE IN THE AREA...INCREASING THE RISK OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY OVER THE NEARSHORE WATERS OF LAKE MICHIGAN...STRONG WEST WINDS TO 30 KNOTS ARE EXPECTED SUNDAY MORNING THROUGH SUNDAY NIGHT. WAVES TOWARD THE OPEN WATERS OF LAKE MICHIGAN WILL BUILD TO 5 TO 7 FEET BY SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS EVENING. REM
In the hours before
Local storm report, May 10, 7:54 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
720 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM BARABOO WI 0.25 INCH HAIL
05/10/03 SAUK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
GDLocal storm report, May 10, 8:00 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM ALBANY WI 0.50 INCH HAIL
05/10/03 GREEN REPORTED BY LAW ENFORCEMENT
OFFICIAL.
0755 PM OXFORD
05/10/03 MARQUETTE WI 0.50 INCH HAIL
REPORTED BY LAW ENFORCEMENT
OFFICIAL.
GDLocal storm report, May 10, 8:01 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
720 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM ALBANY WI 0.50 INCH HAIL
05/10/03 GREEN REPORTED BY LAW ENFORCEMENT
OFFICIAL.
0755 PM OXFORD
05/10/03 MARQUETTE WI 0.50 INCH HAIL
REPORTED BY LAW ENFORCEMENT
OFFICIAL.
GDLocal storm report, May 10, 9:06 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
906 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0823 PM MONTELLO WI 1 INCH HAIL
05/10/03 MARQUETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0824 PM BENTON WI TORNADO
05/10/03 LAFAYETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
REPORTED TO BE NEAR
BELMONT.
0838 PM BELMONT WI TORNADO
05/10/03 LAFAYETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TWO TORNADOES REPORTED.
ONE NEAR PLATTEVILLE IN
GRANT COUNTY AND ONE
NEAR BELMONT.
0846 PM 1 E PRINCETON WI 1 INCH HAIL
05/10/03 GREEN LAKELocal storm report, May 10, 9:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM DODGEVILLE WI 1.25 INCH HAIL
05/10/03 IOWA REPORTED BY LAW ENFORCEMENT
OFFICIAL.
0845 PM RIDGEWAY WI 1.25 INCH HAIL
05/10/03 IOWA REPORTED BY LAW ENFORCEMENT
OFFICIAL. OFFICIAL.
GDLocal storm report, May 10, 9:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
918 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0823 PM MONTELLO WI 1 INCH HAIL
05/10/03 MARQUETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0824 PM BENTON WI TORNADO
05/10/03 LAFAYETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0824 PM BELMONT WI TORNADO
05/10/03 LAFAYETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TORNADO BETWEEN
PLATTEVILLE AND BELMONT.
0829 PM BELMONT WI TORNADO
05/10/03 LAFAYETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TORNADO REPORTED TO BE
EAST OF BELMONT.
0838 PM BELMONT WI TORNADO
05/10/03 LAFAYETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TWO TORNADOES REPORTED
IN THE PLATTEVILLE TO
BELMONT AREA HEADING
TOWARD MINERAL POINT.
0838 PM 1 E PRINCETON WI 1 INCH HAIL
05/10/03 GREEN LAKE REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:42 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 48 min |
| May 10, 8:22 PM CDT | Severe Thunderstorm Warning | MKX | Green Lake, Marquette | 38 min |
| May 10, 8:25 PM CDT | Tornado Warning | MKX | Iowa, Lafayette | 65 min |
| May 10, 8:56 PM CDT | Tornado Warning | MKX | Dane | 64 min |
| May 10, 9:12 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Jefferson | 48 min |
| May 10, 9:24 PM CDT | Tornado Warning | MKX | Iowa, Sauk | 66 min |
| May 10, 9:35 PM CDT | Tornado Warning | MKX | Columbia, Dane | 55 min |
| May 10, 10:15 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 60 min |
| May 10, 10:21 PM CDT | Special Marine Warning | MKX | 54 min | |
| May 10, 10:21 PM CDT | Special Marine Warning | MKX | 54 min | |
| May 10, 10:39 PM CDT | Tornado Warning | MKX | Dodge | 66 min |
| May 10, 11:04 PM CDT | Tornado Warning | MKX | Dodge, Fond du Lac, Washington | 56 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.